Thursday, May 7, 2009

Butt...I don't understand!

I've often thought that I had gremlins hiding away in my house. Lurking near my dryer, waiting for that one sock they can hijack out of a clean load of laundry. Or they are sneaking in my purse to steal my keys, and place them in the oddest of locations.

This is how I like to explain things to myself, when things are missing or lost. It is certainly not the forgetful nature of my now 30 year old self. Most of the time, things show back up before a true crisis can't commence.

I'm missing something I'm VERY attached to. I noticed it, night before last while attempting to do a set change, and I am completely horrified over it.

I've only been on a pump since November, and I've only been using insulin for less than 2 years. In that time, I have been warned about only one side effect to the insulin. Hypoglycemia. It seemed a small price to pay for my life, therefore I accepted it. So, I was really surprised to see that when I went to take out my old site, sitting at the top of my butt/hip was a HUGE DENT, where I used to have muscle and fat. It's like the insulin just dissolved everything within a half dollar size around the cannula. Literally skin over bone, and quite disturbing.

I was clearly to upset to attempt to put in a new site, and with no current script for long acting insulin, I spent the entire night, rotating shots of Novolog in any place, not visible to the average person, for fear of having another crater appear. I called my Dr. who switched me to Apidra, and gave me a Levemir script, just in case. He did not want to see me, and said since I'm coming in, in about a week or 2, to just wait. But I have to admit, I am really disturbed. No one said this could happen, and the Dr. didn't give me any explanation either. Like most any woman, losing a little fat isn't a bad thing, but this is downright disfiguring. I'm just lucky that it is in a more hidden place.

So far, the Apidra hasn't caused another problem, but I find myself constantly feeling my butt, to see if anything is different. Not the best way to impress co-workers by the way. I look up every now and again to see someone staring in disbelief at me. Oops.

I am still very afraid of the insulin at this time. While there has not been a reaction since, I've gone almost 2 years on insulin, and months with the pump with no problem until WHAM (not the group). HUGE DENT.

Anyone have any experience with this, or have at least heard of this happening? I've read many posts about getting fatty lumps from overuse, but not this.


Scott K. Johnson said...

Whoa! That is scary. (I chuckled at your title after reading the post by the way...).

I've never had that happen, but you might check with the forums on diabetes daily or tudiabetes - I bet you can find some great information there.

asskeeper said...

Honestly Mandy, I have never had that happen either. How scary. I am hoping that apidra keeps working for you. Oh Guess who else is using an animas pump now?

Mandy said...

I'm glad you laughed. If you can't laugh at yourself...

Apidra is working pretty well, although from the talk I expected it to work a lot faster.

Did you trade in the Cozmo for the Animas? If so, do you like it?
BTW. You going to CWD or know anyone going again? I hope so.

Sara said...

That is so weird! I have never had that happen.

However, I am always happy to hear about another Apidra convert. :)